Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 133, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 25, 2021, 6:23 PM EDT for Greene County, Hamblen County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 6:23 PM EDT (22:23 UTC)
- Expired
- Aug 25, 2021, 7:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, TN, Hamblen County, TN
The radar
The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
294
WUUS54 KMRX 252223
SVRMRX
TNC059-063-252300-
/O.NEW.KMRX.SV.W.0133.210825T2223Z-210825T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
623 PM EDT Wed Aug 25 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
West central Greene County in east Tennessee...
Northeastern Hamblen County in east Tennessee...
* Until 700 PM EDT.
* At 622 PM EDT, a severe thunderstorm was located near Russellville,
or 10 miles east of Morristown, and is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Morristown, Russellville, Mosheim, Bulls Gap and Mohawk.
This includes Interstate 81 in Tennessee between mile markers 15 and
23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3627 8310 3624 8308 3625 8306 3625 8304
3620 8302 3612 8311 3612 8313 3616 8317
3618 8317 3618 8318 3630 8323
TIME...MOT...LOC 2222Z 071DEG 4KT 3621 8311
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas2 follow-up statements
177
WWUS54 KMRX 252243
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
643 PM EDT Wed Aug 25 2021
TNC059-252252-
/O.CAN.KMRX.SV.W.0133.000000T0000Z-210825T2300Z/
Greene TN-
643 PM EDT Wed Aug 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GREENE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3626 8310 3624 8308 3621 8312 3619 8314
3618 8318 3623 8319 3627 8310
TIME...MOT...LOC 2242Z 071DEG 4KT 3620 8314
$$
TNC063-252300-
/O.CON.KMRX.SV.W.0133.000000T0000Z-210825T2300Z/
Hamblen TN-
643 PM EDT Wed Aug 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR EAST CENTRAL HAMBLEN COUNTY...
At 642 PM EDT, a severe thunderstorm was located near Russellville,
or 8 miles east of Morristown, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Hamblen County.
This includes Interstate 81 in Tennessee between mile markers 15 and
17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3626 8310 3624 8308 3621 8312 3619 8314
3618 8318 3623 8319 3627 8310
TIME...MOT...LOC 2242Z 071DEG 4KT 3620 8314
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Garuckas335
WWUS54 KMRX 252258
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
658 PM EDT Wed Aug 25 2021
TNC063-252308-
/O.EXP.KMRX.SV.W.0133.000000T0000Z-210825T2300Z/
Hamblen TN-
658 PM EDT Wed Aug 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAMBLEN COUNTY
WILL EXPIRE AT 700 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 3626 8310 3624 8308 3621 8312 3619 8314
3618 8318 3623 8319 3627 8310
TIME...MOT...LOC 2258Z 071DEG 4KT 3620 8316
$$
GaruckasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:04 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 25, 3:04 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 304 PM EDT Wed Aug 25 2021 .SHORT TERM...(Today through Thursday)... Key Messages: 1. Scattered showers and thunderstorms today and Thursday with a few strong/severe storms possible, capable of producing damaging winds and large hail. 2. Patchy/widespread fog tonight, some dense fog possible in the river valleys. Discussion: A broad 596dm anticyclone continues to dominate over the central CONUS this afternoon with a weak shortwave working through the mean flow on the northern periphery across the Upper OH Valley into the Great Lakes. With that, convection has been slow to develop over the southern Appalachians given ample subsidence, yet convective temps are finally being exceeded over the plateau/mountains where CI has commenced. Weak mean cloud layer flow (generally nely < 10kts) suggests some propagation out of the higher terrain is possible today, perhaps enhanced along any outflow boundaries that intrude through the valley amongst a very unstable airmass later in the afternoon/evening. Thus, did favor chance pops for the higher elevations, slight chances in the valley. Tonight am expecting skies to sct out with loss of heating allowing for good radiational cooling, which should lead to patchy fog in the river valleys, as well as for locales that experience rainfall through this evening. As for Thursday, much the same as today however with slightly more shra/tsra coverage as the upper ridge weakens favoring gradual height falls and thus less inhibition. That being said, temperatures look to be a few degrees cooler (still above normal with heat indices nearing 100) given earlier cu formation, which could delay CI a bit, as well as reduce peak diurnal instability. As for hazards each day, convective mode favors pulse thunderstorms given weak flow amidst deeply unstable columns, thus would expect the potential for damaging downburst winds and large hail, as well as brief heavy rainfall. CDG .LONG TERM...(Thursday night through Wednesday)... Key Messages: 1. Hot with mainly afternoon/evening isolated to scattered showers and thunderstorms expected Friday through the weekend. 2. Increased shower/thunderstorm coverage possible later in the period but forecast uncertainty rises. Discussion: We start the period under an upper ridge with its center off the Carolina coast. This ridge will build westward early in the period before beginning to weaken/shift southeast by Sunday. We will see hot and humid conditions with isolated to scattered showers and thunderstorms mainly in the afternoon/evening hours each day Friday through the weekend. For the Monday through Wednesday period things get more complicated, as models show an upper trough moving across the Great Lakes into the Northeast which suppresses the ridge and allows a weak cold front to sag toward and possibly into our area. Meanwhile models indicate a possible tropical system could impact the western Gulf region and the track of this potential system is not agreed upon and is still highly uncertain. Despite the uncertainty on how all of this will play out, it does appear that there will be an increase in coverage of showers/storms for the Monday through Wednesday period, with Tuesday looking to be the day that warrants the highest PoPs for now. With the increased cloud cover and precipitation, daytime temperatures are expected to be a bit lower during these latter periods as well. LW && .AVIATION... 18Z TAF DISCUSSION. Mostly low VFR cu expected through the rest of the day with perhaps some diurnal shra/tsra at TYS and TRI which was featured via tempo. Otherwise, low cu will erode overnight with ample radiational cooling conditions to prompt patchy fog in the valleys. HREF probabilities of MVFR were modest thus included such at all sites by mid morning, with IFR/LIFR possible at TRI. On Thursday another day of diurnal convection with fair wx cu to prevail amidst light sly/vrb winds. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 90 71 91 71 / 10 40 20 20 10 Knoxville McGhee Tyson Airport, TN 71 92 71 91 71 / 20 40 20 20 10 Oak Ridge, TN 71 91 70 91 70 / 10 40 30 30 10 Tri Cities Airport, TN 68 91 67 90 67 / 30 50 20 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 25, 11:00 AM EDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 1100 AM EDT Wed Aug 25 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261500- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 1100 AM EDT Wed Aug 25 2021 /1000 AM CDT Wed Aug 25 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms are forecast today, a few of which could be strong to severe with damaging winds and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 25, 5:53 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
553 PM EDT Wed Aug 25 2021
TNZ017-VAZ008-252245-
Sullivan TN-Washington VA-
553 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of north central
Sullivan and southwestern Washington Counties and the City of Bristol
through 645 PM EDT...
At 552 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walnut Hill, or over Bristol Tn, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bristol Tn, Bristol Va, Walnut Hill, Hilander Park, Benhams and
Blountville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3647 8217 3653 8237 3659 8236 3660 8230
3662 8231 3671 8233 3673 8229 3666 8202
TIME...MOT...LOC 2152Z 199DEG 6KT 3655 8226
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaruckasLocal storm report, Aug 25, 6:00 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 ESE KNOXVILLE 35.96N 83.92W
08/25/2021 KNOX TN LAW ENFORCEMENT
TREE DOWN ON CUMBERLAND AVENUE AT HENLEY
STREET.
&&
GARUCKASLocal storm report, Aug 25, 6:05 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 SE KNOXVILLE 35.96N 83.94W
08/25/2021 KNOX TN LAW ENFORCEMENT
TREE ACROSS THE ROAD ON DALE AVENUE BETWEEN
THE INTERSTATE RAMPS AND N 17TH STREET
BLOCKING THE ENTIRE ROADWAY.
&&
GARUCKASLocal storm report, Aug 25, 6:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 NNW KNOXVILLE 36.01N 83.96W
08/25/2021 KNOX TN LAW ENFORCEMENT
TREE DOWN ON GLENOAKS DRIVE AND HUTTON ROAD.
&&
GARUCKASLocal storm report, Aug 25, 6:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 2 NE BEARDEN 35.96N 83.98W
08/25/2021 KNOX TN LAW ENFORCEMENT
TREE BLOCKING THE ROAD AT CROSBY DRIVE AND
LONAS DRIVE.
&&
GARUCKASLocal storm report, Aug 25, 6:16 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 PM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 3 SE POWELL 36.01N 83.99W
08/25/2021 KNOX TN LAW ENFORCEMENT
TREE IN ROADWAY AT FREDONIA ROAD AND BLOSSOM
ROAD.
&&
GARUCKASThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:18 PM EDT | Special Weather Statement | MRX | Carter | 42 min |
| Aug 25, 2:52 PM EDT | Special Weather Statement | MRX | Morgan | 38 min |
| Aug 25, 3:20 PM EDT | Special Weather Statement | MRX | Sevier | 40 min |
| Aug 25, 3:46 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| Aug 25, 4:02 PM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Aug 25, 4:02 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Aug 25, 4:07 PM EDT | Special Weather Statement | MRX | Johnson | 38 min |
| Aug 25, 4:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 47 min |
| Aug 25, 4:20 PM EDT | Areal Flood Advisory | MRX | Johnson | 3 hr |
| Aug 25, 4:21 PM EDT | Special Weather Statement | MRX | Knox | 24 min |
| Aug 25, 4:32 PM EDT | Areal Flood Advisory | MRX | Knox, Loudon | 22 min |
| Aug 25, 4:49 PM EDT | Flash Flood Warning | MRX | Knox, Loudon | 3 hr |
| Aug 25, 5:01 PM EDT | Special Weather Statement | MRX | Grainger | 44 min |
| Aug 25, 5:08 PM EDT | Special Weather Statement | MRX | Knox | 52 min |
| Aug 25, 5:22 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 3 hr |
| Aug 25, 5:26 PM EDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| Aug 25, 5:31 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| Aug 25, 5:38 PM EDT | Areal Flood Advisory | MRX | Grainger, Jefferson, Knox, Sevier, Union | 3 hr |
| Aug 25, 5:49 PM EDT | Special Weather Statement | MRX | Grainger | 41 min |
| Aug 25, 5:53 PM EDT | Special Weather Statement | MRX | Sullivan | 52 min |
| Aug 25, 6:27 PM EDT | Special Weather Statement | MRX | Greene | 33 min |
| Aug 25, 6:30 PM EDT | Special Weather Statement | MRX | Sullivan | 45 min |
| Aug 25, 6:33 PM EDT | Special Weather Statement | MRX | McMinn | 27 min |
| Aug 25, 6:38 PM EDT | Special Weather Statement | MRX | Union | 37 min |
| Aug 25, 6:41 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 34 min |
| Aug 25, 6:54 PM EDT | Areal Flood Advisory | MRX | Greene, Hamblen, Hawkins | 3 hr |
| Aug 25, 6:54 PM EDT | Special Weather Statement | MRX | Washington | 51 min |
| Aug 25, 7:01 PM EDT | Areal Flood Advisory | MRX | McMinn | 3 hr |
| Aug 25, 7:03 PM EDT | Areal Flood Advisory | MRX | Claiborne, Grainger, Union | 3 hr |
| Aug 25, 7:05 PM EDT | Areal Flood Advisory | MRX | Sullivan | 3 hr |
| Aug 25, 7:29 PM EDT | Special Weather Statement | MRX | Hawkins | 46 min |
| Aug 25, 7:50 PM EDT | Areal Flood Advisory | MRX | Knox, Loudon | 70 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.